Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 95, NWS Denver/Boulder, CO

July 10, 2001Phillips County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 10, 2001, 4:03 AM MDT for Phillips County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 10, 2001, 4:03 AM MDT (10:03 UTC)
Expired
Jul 10, 2001, 4:30 AM MDT
In force
27 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Phillips County, CO

The radar

The Goodland radar (KGLD), 151 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 10.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
323 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
2587 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 101004
SVRDEN

COC095-101030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
403 AM MDT TUE JUL 10 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PHILLIPS COUNTY IN NORTHEAST COLORADO

* UNTIL 430 AM MDT

* AT 403 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR AMHERST...OR ABOUT 9 MILES NORTHEAST OF
  HOLYOKE...MOVING EAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...AMHERST
AND PLEASANT VALLEY.

HAIL UP TO 1.5 INCHES IN DIAMETER...INTENSE RAIN AND STRONG DAMAGING
WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL 
SHELTER UNTIL THE STORM PASSES.

LAT...LON 4070 10226 4061 10225 4060 10205 4075 10206

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:20 AM MDT, 43 minutes earlier.

Area forecast discussion, Jul 10, 3:20 AM MDT, 43 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
320 AM MDT TUE JUL 10 2001

TAIL END OF LARGE MESOSCALE CONVECTIVE COMPLEX OVER CENTRAL AND
WESTERN NEBRASKA IS STILL AFFECTING THE NORTHEAST PART OF COLORADO
EARLY THIS MORNING.  HEAVY RAINFALL OCCURRING WITH RAINFALL RATES
OVER AN INCH IN 30 MINUTES FROM THE STRONGER CELLS.  THESE STORMS
SHOULD BE EXITING THE CORNER EARLY THIS MORNING AS SYSTEM PUSHES
SLOWLY EASTWARD.

BIG QUESTION FOR LATER TODAY IS WHERE LOW LEVEL CONVERGENCE BOUNDARY
WILL SET UP FOR INITIATION OF STORMS ON THE PLAINS TODAY.  LIKE
YESTERDAY...THIS WILL PLAY A KEY ROLE IN LOCATION OF POTENTIAL
FLOODING AND SEVERE WEATHER.  THE FRONT RANGE METRO AREAS WERE
SPARED YESTERDAY...BUT TODAY COULD BE A DIFFERENT STORY.

LOW LEVEL FLOW BECOMES MORE SOUTHEASTERLY AND STRONGER DURING THE
DAY AS SURFACE PRESSURE FALLS OVER WYOMING AND SURFACE RIDGING OVER
THE CENTRAL PLAINS INCREASES THE LOW LEVEL PRESSURE GRADIENT.  THIS
SHOULD AID DEVELOPMENT OF A PRETTY HEALTHY DENVER CYCLONE BY
AFTERNOON.  WITH STRENGTH OF SOUTHEASTERLY FLOW...WOULD EXPECT A
SLIGHTLY FARTHER NORTHWESTWARD DISPLACEMENT...WHICH MAY PUT THE
DENVER TO BRIGHTON AND ROGGEN (I-76) CORRIDOR UNDER THE BIGGEST
THREAT.  SURFACE DEWPOINTS ALONG AND NORTH OF THIS CONVERGENCE ZONE
ARE EXPECTED TO BE IN THE UPPER 50S AND LOWER 60S...ESPECIALLY WITH
INCREASED MOISTURE FLOW FROM TONIGHTS MCC.  ALTHOUGH STORM MOVEMENT
EXPECTED TO BE SLIGHTLY FASTER...TRAINING CELLS CAN BE EXPECTED WITH
RATHER STRONG LOW LEVEL JET DEVELOPING THIS EVENING WHICH WILL HELP
ANCHOR STORMS ALONG OUTFLOWS.  ALL INDICATIONS POINT TO ANOTHER MCS
DEVELOPING THIS EVENING.  DAY SHIFT MAY HAVE TO HOIST ANOTHER FLASH
FLOOD WATCH...ESPECIALLY FOR POINTS ALONG AND NORTH OF THE
INTERSTATE 76 CORRIDOR.

ON WEDNESDAY...STILL CANT SEE MUCH CHANGE IN THE OVERALL PATTERN SO
ANOTHER REPEAT SCENARIO MAY BE IN THE OFFING.

NO CHANGES TO THE EXTENDED.

BARJENBRUCH

.DEN...NONE.

In the hours before

Local storm report, Jul 9, 10:45 PM MDT, 5 hours 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1045 PM MDT MON JUL 09 2001

...PRELIMINARY STORM REPORT FOR JULY 09 2001...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    HOYT                      CO   0.75 INCH HAIL
07/09/01   MORGAN

0830 PM    2 N WOODROW               CO   1.50 INCH HAIL
07/08/01   MORGAN

0844 PM    2 SE BRUSH                CO   TORNADO
07/08/01   MORGAN                         REPORTED BY PUBLIC

0910 PM    6 S BRUSH                 CO   TORNADO
07/08/01   MORGAN                         REPORTED BY PUBLIC

JK
Local storm report, Jul 9, 10:45 PM MDT, 5 hours 18 minutes before
LOCAL STORM REPORT...CORRECTED DATES IN REPORT
NATIONAL WEATHER SERVICE DENVER CO
1045 PM MDT MON JUL 09 2001

...PRELIMINARY STORM REPORT FOR JULY 09 2001...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    HOYT                      CO   0.75 INCH HAIL
07/09/01   MORGAN

0830 PM    2 N WOODROW               CO   1.50 INCH HAIL
07/09/01   MORGAN

0844 PM    2 SE BRUSH                CO   TORNADO
07/09/01   MORGAN                         REPORTED BY PUBLIC

0910 PM    6 S BRUSH                 CO   TORNADO
07/09/01   MORGAN                         REPORTED BY PUBLIC

JK
Special weather statement, Jul 9, 11:04 PM MDT, 4 hours 59 minutes before
COZ042>046-048>051-100515-

SPECIAL WEATHER STATEMENT...CORRECTED TO ADD ZONE 46
NATIONAL WEATHER SERVICE DENVER COLORADO
1104 PM MDT MON JUL 9 2001

...SEVERE THUNDERSTORM WATCH FOR THE NORTHEAST PLAINS OF COLORADO
HAS EXPIRED...

THE THREAT OF SEVERE WEATHER ACROSS THE NORTHEAST PLAINS OF COLORADO
HAS DIMINISHED.  HOWEVER...THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL
AND POSSIBLE FLOODING WILL CONTINUE INTO THE EARLY MORNING HOURS.

MONITOR THE NATIONAL WEATHER SERVICE NOAA WEATHER RADIO OR YOUR
LOCAL NEWS MEDIA FOR THE LATEST STATEMENTS AND OR WARNINGS.

BARJENBRUCH
Special weather statement, Jul 9, 11:04 PM MDT, 4 hours 59 minutes before
COZ042>045-048>051-100515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER COLORADO
1104 PM MDT MON JUL 9 2001

...SEVERE THUNDERSTORM WATCH FOR THE NORTHEAST PLAINS OF COLORADO
HAS EXPIRED...

THE THREAT OF SEVERE WEATHER ACROSS THE NORTHEAST PLAINS OF COLORADO
HAS DIMINISHED.  HOWEVER...THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL
AND POSSIBLE FLOODING WILL CONTINUE INTO THE EARLY MORNING HOURS.

MONITOR THE NATIONAL WEATHER SERVICE NOAA WEATHER RADIO OR YOUR
LOCAL NEWS MEDIA FOR THE LATEST STATEMENTS AND OR WARNINGS.

BARJENBRUCH
Local storm report, Jul 10, 12:38 AM MDT, 3 hours 25 minutes before
LOCAL STORM REPORT...CORRECTED DATES IN REPORT
NATIONAL WEATHER SERVICE DENVER CO
1045 PM MDT MON JUL 09 2001

...PRELIMINARY STORM REPORT FOR JULY 09 2001...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    HOYT                      CO   0.75 INCH HAIL
07/09/01   MORGAN

0830 PM    2 N WOODROW               CO   1.50 INCH HAIL
07/09/01   MORGAN

0844 PM    2 SE BRUSH                CO   TORNADO
07/09/01   MORGAN                         REPORTED BY PUBLIC

0910 PM    6 S BRUSH                 CO   TORNADO
07/09/01   MORGAN                         REPORTED BY PUBLIC

JK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:27 PM MDTFlash Flood WarningBOUArapahoe2 hr
Jul 9, 6:36 PM MDTSevere Thunderstorm WarningBOUMorgan39 min
Jul 9, 8:00 PM MDTSevere Thunderstorm WarningBOUMorgan45 min
Jul 9, 8:17 PM MDTTornado WarningBOUMorgan43 min
Jul 9, 8:39 PM MDTSevere Thunderstorm WarningBOUWeld51 min
Jul 9, 8:46 PM MDTTornado WarningBOUMorgan, Washington29 min
Jul 9, 9:39 PM MDTFlash Flood WarningBOUMorgan2 hr
Jul 10, 4:46 PM MDTSevere Thunderstorm WarningBOUClear Creek29 min
Jul 10, 5:46 PM MDTFlash Flood WarningBOUClear Creek119 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.